Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Great Falls, MT

August 10, 202018 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 10, 2020, 11:42 AM MDT for 18 counties in Montana. It took effect at Aug 11, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 11:42 AM MDT (17:42 UTC)
In effect from
Aug 11, 2020, 12:00 PM MDT
Expired
Aug 12, 2020, 9:00 PM MDT
In force
33 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS85 KTFX 101742
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1142 AM MDT Mon Aug 10 2020

MTZ112>118-111200-
/O.UPG.KTFX.FW.A.0004.200811T1800Z-200813T0300Z/
/O.NEW.KTFX.FW.W.0006.200811T1800Z-200813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1142 AM MDT Mon Aug 10 2020

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO 9 PM MDT
WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Tuesday afternoon through Wednesday evening.

* WINDS...West 15 to 25 mph, with gusts up to 35 mph. Winds will
  likely decrease below 15 mph at lower elevations Tuesday night, 
  but remain breezy at the mid-slopes and ridgetops throughout the 
  night.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Fires can ignite quickly and easily, and spread 
  rapidly under these dry and breezy conditions.

* ADDITIONAL DETAILS...The moderate to poor humidity recovery could
  hinder fire control efforts Tuesday night, especially on the mid
  slopes of mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
3 follow-up statements
241 
WWUS85 KTFX 120146
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
746 PM MDT Tue Aug 11 2020

MTZ112>118-121700-
/O.CON.KTFX.FW.W.0006.000000T0000Z-200813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
746 PM MDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT WEDNESDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112,
113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Tonight through Wednesday evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph. Tonight, 
  winds decrease below 15 mph at lower elevations, but remain 
  breezy at the mid-slopes and ridgetops. 

* RELATIVE HUMIDITY...As low as 15 percent, with poor overnight
  recovery.

* IMPACTS...Fires can ignite quickly and easily, and spread 
  rapidly under these dry and breezy conditions.

* ADDITIONAL DETAILS...The moderate to poor humidity recovery could
  hinder fire control efforts overnight, especially on the mid-slopes
  of mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
880 
WWUS85 KTFX 121019
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
419 AM MDT Wed Aug 12 2020

MTZ112>118-130300-
/O.CON.KTFX.FW.W.0006.000000T0000Z-200813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
419 AM MDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 
113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Through this evening.

* WINDS...West 10 to 20 mph, with gusts near 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Fires can ignite quickly and easily, and spread rapidly
  under these dry and breezy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
782 
WWUS85 KTFX 130242
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
842 PM MDT Wed Aug 12 2020

MTZ112>118-130345-
/O.EXP.KTFX.FW.W.0006.000000T0000Z-200813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
842 PM MDT Wed Aug 12 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 
115, 116, 117, AND 118...

Winds are subsiding at most locations and humidity values continue
to increase, ending the critical fire weather threat. Elevated fire
weather conditions are still likely through at least Friday, but
widespread critical fire weather conditions are not expected.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 10, 11:35 AM MDT, 7 minutes earlier.

Area forecast discussion, Aug 10, 11:35 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1135 AM MDT Mon Aug 10 2020

...Aviation Section Update...

.SYNOPSIS...

A breezy westerly flow aloft will help warm temperatures back
above normal by Tuesday, as breezy west winds develop during the
afternoon hours. A low pressure trough along the Pacific Northwest
will cause the flow aloft to shift more southwesterly through
Wednesday, bringing a slight chance of afternoon and evening
showers and thunderstorms for Tuesday and Wednesday.

&&

.Morning Update...

Morning update has been published, with only change being to re-
run diurnals to account for latest trends and observations.
Otherwise, expect temperatures to warm some 5 to 10 degrees from
what was observed yesterday, which will put most locations in the
low to mid-80s for highs today. A few showers or even an isolated
thunderstorm can't be ruled out over extreme Southwest Montana
near the Idaho and Wyoming border this afternoon and early this
evening, but have kept precipitation chances below 25% for these
areas. Focus with the remainder of the shift will then be on Fire
Weather concerns for Tuesday and Wednesday, which will be
discussed in more depth with the afternoon forecast issuance. -
Moldan

&&

.AVIATION...
1135 AM MDT Mon Aug 10 2020 (10/18Z TAF Period)

VFR conditions continue throughout this TAF period. Afternoon and
evening winds gusting to 30KT along The Rocky Mountain Front/22KT
along the adjacent plains, and parts of central and southwest
Montana, will cause aviation impacts to light aircraft flying near
mountains and in passes. Additionally, afternoon highs in the 80s
will favor impacts to light aircraft from thermals.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

A Fire Weather Watch remains in effect for Tuesday afternoon
through Wednesday evening for North Central and Southwest Montana
due to low relative humidity and gusty winds. Weak high pressure
ridging will warm temperatures above normal on Tuesday with
humidity values mostly in the 13 to 20 percent range. Although a
weak cold front will cool temperatures below normal on Wednesday,
afternoon humidity values will be similar to those on Tuesday.
Westerly winds will also be breezy at times for much of this
period, including overnight Tuesday night, which should make for
only moderate humidity recovery. These dry and breezy conditions
will continue the threat for marginally critical fire weather
conditions Tuesday through Wednesday, as there is still some
uncertainty as to how strong the winds will get and for how long
they will coincide with the driest readings. Breezy conditions may
persist into the latter part of the work week as well, but
humidity values are currently expected to be a bit higher than on
Tuesday and Wednesday, so the situation will be monitored for now.
Coulston

&&

.PREV DISCUSSION...
/ISSUED 445 AM MDT Mon Aug 10 2020/

Today through Wednesday...
Weak high pressure ridging will keep a dry but breezy westerly
flow aloft over Montana through tonight, which will keep skies
mostly clear and cause temperatures to warm back up to normal. A
weak disturbance may also cause isolated thunderstorms over far
Southwest Montana this afternoon and early evening. Temperatures
will warm to above normal Tuesday and Tuesday night as the
ridging amplifies, but a deepening low pressure trough on the
Pacific Northwest coast will increase the flow aloft and shift it
more so out of the southwest. Drying air with gusty surface winds
will increase the threat for critical fire weather conditions
(please read the Fire Weather section for more details). Weak
energy in the southwest flow may also cause a few weak
thunderstorms to develop over Southwest Montana in the afternoon
and move northeast through the Lewistown and Havre areas during
the evening. The trough will move into the Pacific Northwest on
Wednesday and push a weak cold front through the forecast area.
Despite this cooling temperatures back below normal, the
persistent breezy westerly downslope winds will likely keep
humidity on the low side. However, the airmass will become
unstable enough to support a chance for afternoon and evening
thunderstorms across much of the area.  Coulston

Thursday through next Monday...
The low pressure trough will weaken somewhat as it moves over
Montana Thursday into Friday, leaving the forecast area under a
cyclonic westerly flow aloft. This will keep temperatures slightly
below normal with a chance for showers and thunderstorms and
continued breezy westerly winds. High pressure ridging will then
build back into the area, which will keep the area dry as
temperatures warm back above normal by Monday.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  85  52  90  53 /   0   0   0   0
CTB  83  49  85  48 /   0   0   0   0
HLN  86  53  90  53 /   0   0   0   0
BZN  85  46  89  48 /   0   0   0   0
WYS  81  38  81  39 /   0  10   0  10
DLN  82  48  85  49 /   0  10   0   0
HVR  86  53  92  53 /   0   0   0  10
LWT  81  51  87  52 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Wednesday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National
Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...
Helena and Townsend Ranger Districts of the Helena National
Forest...Hill and Blaine Counties...Lewis and Clark National
Forest Rocky Mountain District-Rocky Mountain Front...Lincoln
Ranger District of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.